Tornadoes · United States · Nebraska · 2016
EF0 tornado, Enders Res, Nebraska, May 24, 2016
This EF0 tornado ran 0.1 miles across Chase County on May 24, 2016, touching down at 9:06 PM MDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2016
- Touchdown
- 9:06 PM MDT (03:06 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Chase County
- Touchdown point
- 40.390, -101.640
- Lift-off point
- 40.390, -101.640
- Record number
- 1605242106-01
The damage survey
1 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Empty Pivot Irrigation System flipped and dragged
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east. As they approached the warm front, they became severe. Large hail and a tornado was reported in Chase County.
At 2006 MST a tornado touched down in a field, flipping over an empty pivot irrigation system before lifting and dissipating. Estimated maximum winds were estimated at 70 mph to produce an EF-0 rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS LBF issued a tornado warning for this county at 02:44 UTC, 22 minutes before the tornado touched down, in force until 03:15 UTC.
The county was under a tornado watch, issued at 00:12 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:12 UTC | 06:00 UTC | Tornado Watch | LBF |
| 02:21 UTC | 02:45 UTC | Tornado Warning | LBF |
| 02:44 UTC | 03:15 UTC | Tornado Warning | LBF |
| 03:15 UTC | 03:45 UTC | Tornado Warning | LBF |
| 04:59 UTC | 05:45 UTC | Severe Thunderstorm Warning | LBF |
| 05:45 UTC | 06:30 UTC | Severe Thunderstorm Warning | LBF |
| 06:22 UTC | 06:37 UTC | Severe Thunderstorm Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at May 24, 5:46 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 24, 5:46 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service North Platte NE 646 PM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 252 PM CDT Tue May 24 2016 Tonight and Wednesday...the models are in good agreement lifting a h700mb warm front into Srn Neb tonight. Satellite suggests the front is lifting through Nern Colo and Nwrn KS this aftn. The threat of severe weather this evening hinges on storm development over Nern Colo. The HRRR and RAP models suggest an isolated severe storm could move east through Colo and into Swrn Neb. Perhaps of bigger concern is the NAM is developing discrete convection across Swrn Neb this aftn and this evening which could easily become severe if dew points rise into the 60s...perhaps a stretch but a storm or two could develop with dew points in the upper 50s. Presumably...other convection will fire across the Panhandle this evening and move east as advertised by the models. This activity should move east and coalesce with the ongoing storm development across Swrn Neb to form a tstm complex which sweeps east overnight. The severity of this complex is uncertain as it could become outflow dominant and more ordinary. WPC has outlooked Swrn Neb for excessive rainfall tonight. This would result from HP supercell development which is advertised by the HRRR and NAM. It is also noted that the shear is expected to weaken late this evening which would cause storms to backbuild...split and cause multicell development. PWATs increase to 1.5 inches along and east of highway 83 in both the NAM and RAP models. This about 200 percent of normal. Quiet weather is expected Wednesday in the wake of the storm activity tonight. Highs rise 75 to 85 and a weak area of Pacific high pressure builds into the fcst area. This should produce light northwest winds. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM CDT Tue May 24 2016 Thursday through Tuesday will remain active as shortwave disturbances continue to be ejected northeast across the region. meanwhile, a longwave trough will persist across the west coast, as energy dives southeast from the Gulf of Alaska. The highest chances will occur Thursday night, Friday and Friday night. This will be due to an upper trough and closed low passing Colorado Thursday night, then western Nebraska Friday and Friday night. An additional threat for severe weather Thursday afternoon and evening, as a surface low and warm front extends from nwrn Kansas across central Nebraska. Another disturbance is forecast to cross the region Memorial Day and Monday night for increased chances for thunderstorms. High temperatures Thursday in the mid 70s cool into the lower 70s by Friday before rebounding back into the lower 80s Sunday. Low temperatures remain fairly steady in the low to mid 50s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 646 PM CDT Tue May 24 2016 Thunderstorms are expected to impact the KLBF and KVTN terminals by 03z this evening. Wind gusts to 45 KTS, small hail and visibilities down to 3SM are expected with thunderstorms. The main thunderstorm threat is expected to end after 08z tonight. Beyond 08z, CIGS of 3500 FT AGL are expected through mid morning Wednesday with clear skies thereafter. && .HYDROLOGY... Issued at 252 PM CDT Tue May 24 2016 North Platte river...additional releases of 500 to 1000 cfs from lake McConaughy are planned. This is a result of higher than expected snow melt in the mountains feeding the North Platte river and the Wyoming reservoir system. The MBRFC is preparing new forecasts for the North Platte river. Higher river levels are expected. High river flows will continue on the South Platte river. The combined flow of the North and South Platte rivers will continue to produce flooding on the Platte river near Brady. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...CDC LONG TERM...Roberg AVIATION...Buttler HYDROLOGY...CDC
Hazardous weather outlook, May 24, 2:20 PM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT TUE MAY 24 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT TUE MAY 24 2016 /220 PM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. STORM ACTIVITY WILL DEVELOP ACROSS COLORADO AND MOVE TOWARD OR INTO SOUTHWEST NEBRASKA THIS EVENING. ISOLATED SEVERE STORMS MAY DEVELOP ACROSS SOUTHWEST NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE THREAT ALONG WITH THE POTENTIAL FOR AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL IS POSSIBLE. OTHER STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP THIS EVENING ACROSS THE NEBRASKA PANHANDLE. LARGE HAIL AND WIND DAMAGE ARE THE THREAT. LATE TONIGHT...STORM ACTIVITY ACROSS SOUTHWEST NEBRASKA MAY CONVERGE WITH ACTIVITY ACROSS WESTERN NEBRASKA TO FORM A COMPLEX OF THUNDERSTORMS WHICH WILL MOVE EAST THROUGH NORTH CENTRAL NEBRASKA. A FEW STORMS COULD BE CAPABLE OF LARGE HAIL...WIND DAMAGE AND LOCALLY HEAVY RAINFALL. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS SLIGHT CHANCE FOR AFTERNOON AND EVENING SEVERE THUNDERSTORMS ON WEDNESDAY...FOR AREAS ALONG AND EAST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY...FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. LIKE WEDNESDAY...THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND DAMAGE...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE BEST TIME FOR SEVERE STORMS WILL BE IN THE AFTERNOON AND EVENING HOURS. THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO LEWELLEN. ADDITIONAL RELEASES FROM LAKE MCCONAUGHY WILL CAUSE THE NORTH PLATTE RIVER AT NORTH PLATTE TO RISE HIGHER. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
In the hours before
Special weather statement, May 24, 8:30 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 830 PM MDT TUE MAY 24 2016 NEZ094-250300- WESTERN CHERRY NE- 830 PM MDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 900 PM MDT... AT 830 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF MERRIMAN TO 18 MILES SOUTHEAST OF GORDON...AND MOVING EAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MERRIMAN...IRWIN...INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD... INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...HIGHWAY 61 CROSSING THE SNAKE RIVER...BAYONNE AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 115 AND 147. HIGHWAY 61 BETWEEN MILE MARKERS 197 AND 231. LAT...LON 4299 10144 4252 10160 4254 10205 4300 10202 TIME...MOT...LOC 0230Z 269DEG 40KT 4296 10189 4258 10202 SNIVELY
Local storm report, May 24, 8:33 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
933 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM HAIL 9 SSE BIG SPRINGS 40.94N 102.01W
05/24/2016 E0.88 INCH PERKINS NE PUBLIC
WINDS WERE ESTIMATED AT APPROXIMATELY 40-50 MPH.
&&
MOLDANLocal storm report, May 24, 8:52 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
952 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 3 N OGALLALA 41.17N 101.72W
05/24/2016 E0.50 INCH KEITH NE PUBLIC
GROUND IS NEARLY WHITE
&&
MOLDANLocal storm report, May 24, 8:55 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
955 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 14 S LAMAR 40.37N 101.98W
05/24/2016 M1.75 INCH CHASE NE PUBLIC
&&
MOLDANSpecial weather statement, May 24, 8:59 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 859 PM MDT TUE MAY 24 2016 NEZ094-250345- WESTERN CHERRY NE- 859 PM MDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 945 PM MDT... AT 859 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MERRIMAN TO 20 MILES SOUTHWEST OF MEDICINE LAKE...AND MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CODY...NENZEL...MEDICINE LAKE...INDIAN HILL...STEER CREEK CAMPGROUND... SCHOOLHOUSE LAKE...ROUND LAKE...ELI AND HIGHWAY 97 CROSSING THE NORTH LOUP RIVER. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 137 AND 170. HIGHWAY 97 BETWEEN MILE MARKERS 92 AND 93. LAT...LON 4239 10103 4238 10170 4299 10168 4299 10103 TIME...MOT...LOC 0259Z 255DEG 35KT 4297 10162 4247 10163 SNIVELY
Special weather statement, May 24, 8:59 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 959 PM CDT TUE MAY 24 2016 NEZ023-024-035-036-250345- HOOKER NE-GRANT NE-ARTHUR NE-MCPHERSON NE- 959 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR... MCPHERSON...SOUTHEASTERN GRANT AND HOOKER COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 959 PM CDT/859 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF ARTHUR...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRYON...THREE MILE LAKE...COGILL LAKE...BUCKTAIL...SAND BEACH LAKE... DIAMOND BAR LAKE...CALORA...SCHNICK LAKE...SHIMMONS LAKE...BUCKTAIL LAKE... LENA...HIGHWAY 97 CROSSING THE DISMAL RIVER...GREEN LAKE...EAST CODY LAKE...FLATTS AND BIG LAMUNYON FLATS. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 92 BETWEEN MILE MARKERS 171 AND 213. HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 64. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4149 10153 4180 10163 4204 10097 4146 10077 TIME...MOT...LOC 0259Z 257DEG 32KT 4166 10144 BUTTLER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
3.1 hours before the tornado, 120 km from the path. May 25, 2016.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 2222 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 7.5 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
8.9 hours after it, 120 km from the path. May 25, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91863 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Imperial Municip (IML), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:10 UTC | 110° 11 kt | 1007.8 | ||||
| 01:15 UTC | 110° 11 kt | 1007.8 | ||||
| 01:20 UTC | 110° 10 kt | 1007.8 | ||||
| 01:25 UTC | 110° 9 kt | 1007.8 | ||||
| 01:30 UTC | 110° 8 kt | 1007.8 | ||||
| 01:35 UTC | 110° 9 kt | 1008.1 | ||||
| 01:40 UTC | 110° 9 kt | 1008.1 | ||||
| 01:45 UTC | 110° 8 kt | 1008.1 | ||||
| 01:50 UTC | 120° 9 kt | 1008.5 | ||||
| 01:53 UTC | 67 | 60 | 120° 9 kt | 1008.5 | ||
| 01:55 UTC | 110° 9 kt | 1008.5 | ||||
| 02:00 UTC | 110° 10 kt | 1008.5 | ||||
| 02:05 UTC | 120° 11 kt | 1008.5 | ||||
| 02:10 UTC | 120° 10 kt | 1008.5 | ||||
| 02:15 UTC | 110° 9 kt | 1008.5 | ||||
| 02:20 UTC | 100° 8 kt | 1008.5 | ||||
| 02:25 UTC | 90° 8 kt | 1008.5 | ||||
| 02:30 UTC | 90° 7 kt | 1008.5 | ||||
| 02:35 UTC | 70° 7 kt | 1008.8 | ||||
| 02:40 UTC | 50° 6 kt | 1009.1 | ||||
| 02:43 UTC | 66 | 59 | 30° 7 kt | 1009.8 | VCTS | |
| 02:45 UTC | 360° 8 kt | 1010.2 | ||||
| 02:50 UTC | 340° 17 kt | 1010.5 | ||||
| 02:53 UTC | 66 | 55 | 340° 19 kt | 27 | 1010.5 | TS |
| 02:55 UTC | 1010.5 | |||||
| 03:00 UTC | 1010.5 | |||||
| 03:05 UTC | 1010.8 | -RA | ||||
| 03:06 UTC | 59 | 50 | 350° 18 kt | 26 | 1010.8 | -TSRA |
| 03:10 UTC | 1010.5 | -RA | ||||
| 03:15 UTC | 360° 20 kt | 1010.5 | RA | |||
| 03:20 UTC | 1010.5 | +RA BR | ||||
| 03:25 UTC | 1009.8 | +RA BR | ||||
| 03:30 UTC | 1009.8 | -RA BR | ||||
| 03:35 UTC | 50° 11 kt | 1009.8 | -RA | |||
| 03:40 UTC | 60° 12 kt | 1009.5 | -RA | |||
| 03:45 UTC | 90° 8 kt | 1009.1 | -RA | |||
| 03:50 UTC | 90° 13 kt | 1008.5 | -RA | |||
| 03:53 UTC | 54 | 52 | 80° 14 kt | 1008.5 | VCTS -RA | |
| 03:55 UTC | 1008.5 | -RA | ||||
| 04:00 UTC | 80° 12 kt | 1008.5 | -RA | |||
| 04:05 UTC | 80° 7 kt | 1008.8 | -RA | |||
| 04:10 UTC | 170° 4 kt | 1009.5 | -RA | |||
| 04:19 UTC | 55 | 52 | 90° 7 kt | 1009.1 | -RA | |
| 04:20 UTC | 110° 8 kt | 1009.5 | ||||
| 04:25 UTC | 150° 6 kt | 1010.2 | ||||
| 04:30 UTC | 0° 0 kt | 1010.2 | ||||
| 04:35 UTC | 340° 3 kt | 1009.8 | ||||
| 04:40 UTC | 0° 0 kt | 1009.8 | ||||
| 04:45 UTC | 0° 0 kt | 1009.8 | ||||
| 04:50 UTC | 330° 6 kt | 1009.8 | ||||
| 04:53 UTC | 55 | 52 | 350° 4 kt | 1009.5 | ||
| 04:55 UTC | 20° 3 kt | 1009.5 | ||||
| 05:00 UTC | 90° 4 kt | 1009.5 | ||||
| 05:05 UTC | 30° 6 kt | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the touchdown began at 03:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:43 UTC | HAIL 1.75 | 14 S Lamar | Chase, NE | |
| 03:06 UTC | TORNADO | 9 S Imperial | Chase, NE | A BRIEF TORNADO FLIPPED AND DRUG AN EMPTY PIVOT IRRITATION SYSTEM. |
| 03:20 UTC | HAIL 0.75 | 19 N Parks | Dundy, NE | |
| 03:40 UTC | TSTM WND GST 65 | Wauneta | Chase, NE | WINDS ESTIMATED WITHIN THE CITY LIMITS OF WAUNETA OF 60 TO 70 MPH. |
| 03:40 UTC | HAIL 1.75 | Wauneta | Chase, NE | HAIL POSSIBLY LARGER THAN GOLF BALL CURRENTLY FALLING. |
| 03:55 UTC | HAIL 1 | N Palisade | Hitchcock, NE | SOCIAL MEDIA REPORT. |
| 04:20 UTC | HAIL 1 | 3 Sse Hayes Center | Hayes, NE | DELAYED REPORT |
| 05:38 UTC | HAIL 1.25 | Champion | Chase, NE | |
| 05:51 UTC | HAIL 1.75 | Imperial | Chase, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 24, 2016
43 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:21 PM EDT | EF1 | Marquette, MI | 3.8 | 200 | $10,000 | ||
| May 24 | 2:54 PM EDT | EF1 | Marquette, MI | 3.9 | 200 | $50,000 | ||
| May 24 | 3:56 PM CDT | EF0 | Scott, KS | 1.0 | 50 | |||
| May 24 | 4:04 PM CDT | EF0 | Scott, KS | 4.2 | 200 | |||
| May 24 | 4:55 PM CDT | EF0 | Scott, KS | 0.1 | 50 | |||
| May 24 | 4:55 PM CDT | EF0 | Scott, KS | 0.7 | 100 | |||
| May 24 | 5:13 PM CDT | EF0 | Lane, KS | 1.2 | 50 | |||
| May 24 | 5:24 PM CDT | EF0 | Lane, KS | 0.8 | 125 | |||
| May 24 | 5:26 PM CDT | EF0 | Lane, KS | 0.1 | 15 | |||
| May 24 | 5:28 PM CDT | EF1 | Creek, OK | 8.0 | 900 | $750,000 | ||
| May 24 | 5:49 PM CDT | EF0 | Lane, KS | 0.1 | 15 | |||
| May 24 | 5:55 PM CDT | EF3 | Ford, KS | 14.7 | 675 | 1 | ||
| May 24 | 5:59 PM CDT | EF0 | Ford, KS | 0.7 | 50 | |||
| May 24 | 5:59 PM CDT | EF0 | Lane, KS | 0.8 | 50 | |||
| May 24 | 6:04 PM CDT | EF0 | Lane, KS | 1.7 | 50 | |||
| May 24 | 6:12 PM CDT | EF3 | Hodgeman, KS | 11.0 | 300 | |||
| May 24 | 6:14 PM CDT | EF1 | Ford, KS | 1.4 | 50 | |||
| May 24 | 6:20 PM CDT | EF0 | Ford, KS | 0.2 | 50 | |||
| May 24 | 6:22 PM CDT | EF2 | Ford, KS | 5.0 | 550 | |||
| May 24 | 6:28 PM CDT | EF0 | Ford, KS | 2.7 | 90 | |||
| May 24 | 6:32 PM CDT | EF1 | Ford, KS | 2.9 | 50 | |||
| May 24 | 6:43 PM CDT | EF1 | Ness, KS | 2.9 | 50 | |||
| May 24 | 5:44 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 24 | 6:44 PM CDT | Unrated | Hutchinson, TX | 0.4 | 25 | |||
| May 24 | 5:48 PM MDT | EF0 | Adams, CO | 0.0 | 50 | |||
| May 24 | 6:52 PM CDT | EF2 | Ford, KS | 16.7 | 1,800 | 1 | ||
| May 24 | 6:55 PM CDT | EF0 | Ford, KS | 0.1 | 50 | |||
| May 24 | 6:56 PM CDT | EF0 | Ness, KS | 6.2 | 150 | |||
| May 24 | 7:03 PM CDT | EF0 | Hodgeman, KS | 0.6 | 150 | |||
| May 24 | 7:07 PM CDT | EF3 | Ford, KS | 1.9 | 150 | |||
| May 24 | 7:11 PM CDT | EF3 | Hodgeman, KS | 7.7 | 700 | |||
| May 24 | 7:15 PM CDT | EF1 | Hodgeman, KS | 2.7 | 50 | |||
| May 24 | 7:17 PM CDT | EF0 | Ness, KS | 1.3 | 50 | |||
| May 24 | 7:25 PM CDT | EF1 | Edwards, KS | 4.3 | 100 | |||
| May 24 | 7:36 PM CDT | EF0 | Hodgeman, KS | 3.5 | 50 | |||
| May 24 | 6:44 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 24 | 6:47 PM MDT | EF1 | Washington, CO | 0.9 | 20 | |||
| May 24 | 7:49 PM CDT | EF2 | Edwards, KS | 5.4 | 150 | |||
| May 24 | 7:55 PM CDT | EF0 | Hodgeman, KS | 0.5 | 50 | |||
| May 24 | 8:00 PM CDT | EF3 | Edwards, KS | 8.3 | 1,100 | |||
| May 24 | 8:25 PM CDT | EF0 | Pratt, KS | 2.3 | 75 | |||
| May 24 | 7:36 PM MDT | EF0 | Yuma, CO | 1.2 | 25 | |||
| May 24 | 8:38 PM CDT | EF0 | Rush, KS | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.